Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 12, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 12, 2002, 2:23 PM CST for Chambers County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2002, 2:23 PM CST (20:23 UTC)
- Expired
- Mar 12, 2002, 2:45 PM CST
- In force
- 22 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Chambers County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 122023 SVRBHM ALC017-122045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 222 PM CST TUE MAR 12 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA * UNTIL 245 PM CST * AT 217 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HUGULEY...MOVING NORTHEAST AT 20 MPH. GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM BY A LOCAL FIRE STATION. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LANETT. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 8 5 6, 0 7 5 8. LAT...LON 3279 8540 3274 8525 3289 8518 3303 8523
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 11:30 AM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Mar 12, 11:30 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1130 AM CST TUE MAR 12 2002 LATEST WATER VAPOR SATELLITE LOOP INDICATES UPPER LOW MOVING INTO SW MS ATTM...AND PROJECTED MOVEMENT ALMOST DUE EAST. SURFACE REFLECTION OF UPPER SYSTEM JUST SLIGHTLY SOUTHEAST BETWEEN MSY AND MCB. INVERTED TROUGH STRETCHES NE ACROSS TN VLY WITH WARM FRONT ACROSS SOUTHERN THIRD OF AREA. LINE OF CONVECTION SEEN ON LOCAL RADARS NEAR GADSDEN...SOUTHWARD TO THE GULF COAST. STRONGEST ACTIVITY FROM MGM SOUTHWARD INTO WARM SECTOR. POSSIBILITY OF ADDITIONAL DEVELOPMENT THIS AFTERNOON AS COLD POCKET MOVES INTO THE AREA FROM THE WEST. WILL ADJUST THE TEMPS SLIGHTLY ALL AREAS. POPS WILL BE LOWERED A BIT FOR AREAS W AND NW AND INCREASED SE. WILL ALSO MENTION HEAVY RAINFALL SE. UPDATE OUT SHORTLY. .BHM...NONE. 75
In the hours before
Special weather statement, Mar 12, 1:30 PM CST, 53 minutes before
ALZ001>050-122045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CST TUE MAR 12 2002 A SURFACE LOW PRESSURE SYSTEM WILL SLOWLY MOVE ACROSS ALABAMA THIS AFTERNOON AND EVENING. STRONG THUNDERSTORMS ARE POSSIBLE GENERALLY SOUTHEAST OF A LINE FROM LINDEN...TO SELMA...TO ECLECTIC...TO ROANOKE. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL UP TO ONE INCH IN DIAMETER...AND STRONG DAMAGING WINDS. THE RAIN AND THUNDERSTORMS WILL BEGIN TAPERING OFF ACROSS NORTH AND CENTRAL ALABAMA...LATE THIS AFTERNOON FROM WEST TO EAST. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER THIS AFTERNOON...ESPECIALLY IN SOUTHEAST ALABAMA.
Local storm report, Mar 12, 1:43 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 PM CST TUE MAR 12 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM GRADY AL WIND DAMAGE
03/12/02 MONTGOMERY CARPORT BLOWN ONTO HOUSE
ROOF. NUMEROUS TREES AND
POWER LINES DOWN.
1250 PM DADEVILLE AL WIND DAMAGE
03/12/02 TALLAPOOSA NUMEROUS TREES AND POWER
LINES DOWNThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 11:38 AM CST | Severe Thunderstorm Warning | BMX | Montgomery | 37 min |
| Mar 12, 12:11 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 64 min |
| Mar 12, 12:26 PM CST | Severe Thunderstorm Warning | BMX | Pike | 64 min |
| Mar 12, 12:37 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 53 min |
| Mar 12, 12:57 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 33 min |
| Mar 12, 1:12 PM CST | Severe Thunderstorm Warning | BMX | Bullock | 33 min |
| Mar 12, 1:26 PM CST | Severe Thunderstorm Warning | BMX | Russell | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.